Call us today! (631) 388-7616
Call us today! (631) 388-7616
Schedule a Tour

Medications Can Cause Balance Problems

medicationsMedications generally make a positive difference in lives of many people, but all drugs carry side effects.  With many medications, one or more of those side effects can alter your balance; such as those used to lower blood pressure, can make a person feel dizzy. Other medicines might damage the inner ear. These medicines, called ototoxic medicines, can make you feel off balance. Sometimes the damage lasts only as long as you take the drug. Other times it is permanent.

Groups of drugs that are more likely to be ototoxic include

  • Antidepressants
  • Anti-seizure drugs (anticonvulsants)
  • Hypertensive (high blood pressure) drugs
  • Sedatives
  • Tranquilizers
  • Anxiolytics (anti-anxiety drugs)
  • Antihistamines prescribed to relieve allergy symptoms
  • Aminoglycosides (a type of antibiotic)
  • Diuretics
  • Vasodilators
  • Sleep aids (over-the-counter and prescription forms)
  • Certain analgesics (painkillers)
  • Certain chemotherapeutics (anti-cancer drugs).

Sometimes the problem isn’t a single drug, but a combination of medications being taken together. Older adults are especially vulnerable because drugs are absorbed and broken down differently as people age.

If you are concerned about how your medications may be affecting your balance, call your doctor and ask to review the drugs you’re taking, their doses, and when you take them. It is never a good idea to just stop taking a medication without consulting your doctor first.